Kansas, 2008

Tornadoes and Flash Flood in Kansas, May 25 to 26, 2008

May 25 to 26, 2008 · NWS ICT · 32 events in 11 counties and zones

A subtle upper level disturbance interacted with a frontal boundary and unstable airmass to produce numerous strong to severe thunderstorms across much of central and south-central Kansas, as well as portions of southeast Kansas from the afternoon hours of the 25th through the early morning hours of the 26th. Four tornadoes touched down across central Kansas, but fortunately they occurred over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A subtle upper level disturbance interacted with a frontal boundary and unstable airmass to produce numerous strong to severe thunderstorms across much of central and south-central Kansas, as well as portions of southeast Kansas from the afternoon hours of the 25th through the early morning hours of the 26th. Four tornadoes touched down across central Kansas, but fortunately they occurred over open country and produced no known damage. Additionally, hail as large as golfballs occurred across central Kansas, and an intense microburst with winds up to 100 mph caused a narrow and short swath of damage across West Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 10 minutes earlier.

Area forecast discussion, May 25, 2:45 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SUN MAY 25 2008

.DISCUSSION...

.SYNOPSIS...
CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW...
DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT &
MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION
OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH
THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO
MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT
DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE
FLOODING RAINS ARE LIKELY TONIGHT.

TONIGHT-TUE NIGHT:
PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS
TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST
POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS
VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT
DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE
ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN
1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT
THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH
VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION
THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE
OVER SC & SE KS TUE AFTERNOON & EVENING.

MID-WEEK:
NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS
PRIMARILY C KS TUE & WED.

NEXT WEEKEND:
ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT
MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER
KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT
LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN
STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA
POTENTIAL ACROSS SRN KS SAT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  89  68  77 /  70  30  60  40
HUTCHINSON      69  88  66  75 /  70  30  80  40
NEWTON          70  87  67  76 /  80  40  70  40
ELDORADO        71  87  69  78 /  80  30  60  40
WINFIELD-KWLD   72  89  69  80 /  70  30  50  40
RUSSELL         67  86  57  70 /  60  30  80  40
GREAT BEND      67  87  60  72 /  60  30  80  40
SALINA          68  85  62  72 /  80  40  80  40
MCPHERSON       69  87  65  74 /  80  40  80  40
COFFEYVILLE     73  87  69  83 /  60  30  30  50
CHANUTE         72  85  69  81 /  70  30  50  50
IOLA            72  85  69  80 /  80  30  50  50
PARSONS-KPPF    73  86  69  82 /  70  20  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
FOR KSZ032-033-047>053.

&&
Hazardous weather outlook, May 25, 10:55 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT SUN MAY 25 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1155 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON INTO
THIS EVENING OVER CENTRAL KANSAS. ANY STORMS THAT DEVELOP COULD BE
SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND
EVEN A FEW TORNADOES. THE GREATEST THREAT APPEARS TO BE NORTHWEST
OF A HUTCHINSON TO HILLSBORO LINE.

THE THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS THE CONVECTION IN
CENTRAL KANSAS EVOLVES INTO A LINEAR COMPLEX OF THUNDERSTORMS ACROSS
CENTRAL KANSAS AND BEGINS TO PROPAGATE EAST-SOUTHEAST. THIS LINE OF
STORMS COULD ALSO BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE
MAIN THREAT. A LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM MONDAY THROUGH
TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM
THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME
STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER DURING
THIS TIME WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA.
ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL
BE A THREAT...ESPECIALLY ACROSS CENTRAL KANSAS MONDAY AFTERNOON
THROUGH TUESDAY MORNING.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KETCHAM

In the hours before

Special weather statement, May 25, 1:53 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN MAY 25 2008

KSZ032-252100-
RUSSELL-
253 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF GALATIA...OR 17 MILES SOUTHEAST
OF HAYS...AND MOVING NORTHEAST AT 31 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KRC

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.

Hail, Russell

When
May 25, 2:55 PM CST
Where
Russell County, 0.69 mi S of Paradise
Measured
0.75 in hail
Reported by
Public
Coordinates
39.110, -98.920

Hail, Russell

When
May 25, 3:00 PM CST
Where
Russell County, 0.69 mi S of Paradise
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.110, -98.920

Hail, Russell

When
May 25, 3:08 PM CST
Where
Russell County, 1.75 mi NW of Lucas Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.090, -98.540

Hail, Lincoln

When
May 25, 3:20 PM CST
Where
Lincoln County, 6.24 mi N of Wolf Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.120, -98.460

Hail, Lincoln

When
May 25, 3:44 PM CST
Where
Lincoln County, 2.76 mi N of Ash Grove
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.210, -98.350

Hail, Russell

When
May 25, 3:47 PM CST
Where
Russell County, 3.62 mi NNW of Lucas Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.120, -98.540

Tornado, Barton

When
May 25, 4:22 PM CST to 4:23 PM CST
Where
Barton County, 2.86 mi NNW of Galatia to 3.15 mi N of Galatia
Rating
EF0
Path length
0.91 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.667, -98.994

Brief tornado touchdown in open country.

Hail, Russell

When
May 25, 4:53 PM CST
Where
Russell County, 5.95 mi NW of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.010

Winds of 50 mph occurred with the hail.

Tornado, Barton

When
May 25, 4:56 PM CST to 5:02 PM CST
Where
Barton County, 3.81 mi N of Galatia to 4.52 mi NNE of Millard
Rating
EF0
Path length
6.2 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.685, -98.976

Tornado occurred over open country and did not cause any damage.

Hail, Barton

When
May 25, 5:15 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Hail, Russell

When
May 25, 5:22 PM CST
Where
Russell County, 3.03 mi ENE of Milberger
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.740, -98.870

Reported at the intersection of 186th and Stickney.

Hail, Barton

When
May 25, 5:24 PM CST
Where
Barton County, 1.76 mi ENE of Susank
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.640, -98.740

Hail, Russell

When
May 25, 5:29 PM CST
Where
Russell County, 4.18 mi S of Homer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.790, -98.720

Hail, Barton

When
May 25, 5:41 PM CST
Where
Barton County, 4.07 mi NNW of Galatia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -99.010

Hail, Barton

When
May 25, 5:48 PM CST
Where
Barton County, 3.82 mi NNE of Beaver
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.680, -98.620

The hail occurred in the town of Dubuque.

Tornado, Ellsworth

When
May 25, 5:55 PM CST to 5:57 PM CST
Where
Ellsworth County, 2.63 mi NE of Holyrood to 3.1 mi NE of Holyrood
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.610, -98.370

A brief tornado touchdown in open country.

Tornado, Saline

When
May 25, 6:05 PM CST to 6:06 PM CST
Where
Saline County, 5.63 mi N of New Cambria to 5.87 mi N of New Cambria
Rating
EF0
Path length
0.87 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.960, -97.520

The tornado touched down briefly in an open field.

Flash Flood, Russell

When
May 25, 6:12 PM CST to 9:15 PM CST
Where
Russell County, 2.59 mi SW of Milberger to 1.59 mi SW of Milberger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.697, -98.958

Numerous strong to severe thunderstorms training over Russell County during the afternoon and evening hours of May 25th produced very heavy rainfall amounts of 3 to 5 inches over a 3 to 5 hours time frame. Consequently, South County Line Road along the Russell/Barton county line about 2 miles southwest of Milberger submerged underwater for a time during the evening hours. No damages or injuries were reported.

Hail, Barton

When
May 25, 6:28 PM CST
Where
Barton County, 3.5 mi N of Albert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -99.010

Thunderstorm Wind, Rice

When
May 25, 6:28 PM CST
Where
Rice County, Geneseo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.520, -98.150

Thunderstorm Wind, Ellsworth

When
May 25, 6:30 PM CST
Where
Ellsworth County, 2.97 mi SSE of Midway Station
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -98.130

Hail, Ellsworth

When
May 25, 6:34 PM CST
Where
Ellsworth County, 4.79 mi ESE of Frantz
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.150

Hail, Barton

When
May 25, 6:40 PM CST
Where
Barton County, Boyd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.830

Thunderstorm Wind, McPherson

When
May 25, 6:45 PM CST
Where
McPherson County, 1.48 mi SSW of Jenkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -97.730

Hail, McPherson

When
May 25, 7:07 PM CST
Where
McPherson County, 4.74 mi SW of Freemount
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -97.830

Wind gusts of 30 to 40 mph occurred with the hail.

Hail, Rice

When
May 25, 7:39 PM CST
Where
Rice County, 0.69 mi N of Chase
Measured
0.75 in hail
Reported by
Public
Coordinates
38.360, -98.350

Report of hail via law enforcement.

Thunderstorm Wind, Harvey

When
May 25, 8:07 PM CST
Where
Harvey County, 4.96 mi NNE of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.120, -97.260

Thunderstorm Wind, Sedgwick

When
May 25, 9:30 PM CST
Where
Sedgwick County, 1.98 mi NE of Oatville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.637, -97.371

A privacy fence was blown down and garage windows were blown out near the intersection of 31st Street South and Meridian.

Thunderstorm Wind, Sedgwick

When
May 25, 9:39 PM CST
Where
Sedgwick County, 0.88 mi NE of Prospect
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.640, -97.410

A fence was blown down.

Thunderstorm Wind, Sedgwick

When
May 25, 9:42 PM CST
Where
Sedgwick County, 2.98 mi SSE of Wichita Riverside Ar
Measured
87 kt (100 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
37.708, -97.387

An intense microburst with winds estimated at around 100 mph caused a narrow and short swath of damage just east of the 13th and West intersection. An apartment complex carport was blown over and caused damage to around 25 cars, and some apartment complex windows were blown out. Additionally, approximately 4 to 6 trees measuring about 5 to 8 inches in diameter were downed or even snapped mid trunk. Path length of the intense microburst was about 100 yards.

Thunderstorm Wind, Butler

When
May 25, 10:08 PM CST
Where
Butler County, 1.29 mi ENE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.790, -97.100

A six inch diameter tree was downed on the west side of Benton. The report was relayed via amateur radio.

Thunderstorm Wind, Neosho

When
May 26, 12:18 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
37.670, -95.460

Measured at the Chanute Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104027, 104030, 104029, 104014, 104016, 104023, 104378, 104031, 104379, 104004, 104033, 103999, 104034, 104001, 104002, 104380, 104381, 105891, 104003, 104025, 104010, 104009, 104005, 104019, 104017, 104024, 104012, 104045, 104038, 104054, 104008, 104020.